Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS Gaylord, MI

May 17, 2006Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 17, 2006, 5:23 PM EDT for Iosco County, Michigan. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2006, 5:23 PM EDT (21:23 UTC)
Expired
May 17, 2006, 6:00 PM EDT
In force
37 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:25 PM EDTHAIL 1.251 N East Tawas, MI
May 17, 5:55 PM EDTHAIL 0.75Au Sable, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 172124
SVRAPX
MIC069-172200-
/O.NEW.KAPX.SV.W.0005.060517T2123Z-060517T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
523 PM EDT WED MAY 17 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 600 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR EAST TAWAS...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AU SABLE...OSCODA AND 6 MILES SOUTHEAST OF WURTSMITH AIRFIELD
  AROUND 545 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4436 8360 4424 8351 4430 8329 4452 8328

$$
1 follow-up statement
000 
WWUS34 KAPX 172157
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
557 PM EDT WED MAY 17 2006

MIC069-172207-
/O.EXP.KAPX.SV.W.0005.000000T0000Z-060517T2200Z/
IOSCO MI-
557 PM EDT WED MAY 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR IOSCO COUNTY HAS EXPIRED...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM HAS WEAKENED AND
EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

AT 525 PM EDT...A SPOTTER REPORTED ONE AND ONE QUARTER INCH DIAMETER 
HAIL ONE MILE NORTH OF EAST TAWAS

LAT...LON 4436 8360 4424 8351 4430 8329 4452 8328

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:40 PM EDT, 43 minutes earlier.

Area forecast discussion, May 17, 4:40 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
440 PM EDT WED MAY 17 2006

.DISCUSSION...WATER VAPOR IMAGERY SHOWING OBVIOUS SHORTWAVE DIVING
SE ACROSS CENTRAL LAKE MICHIGAN HEADING TOWARD CENTRAL LOWER. MOST
ACTIVE AREA OF SHOWERS AND THUNDERSTORMS OCCURRING OUT AHEAD OF THE
WAVE...ACROSS THE CENTRAL COUNTIES AND UP INTO THE SE PORTION OF THE
CWA...WHERE DAYTIME HEATING MANAGED TO PUSH CAPE VALUES UP AROUND
1200 J/KG. ANOTHER AREA OF STRONGER THUNDERSTORMS DIVING SE THROUGH
WISCONSIN ASSOCIATED WITH MID LEVEL COLD POOL. BUT APPEARS THESE
STORMS WILL MISS NRN MICHIGAN ALTOGETHER.

FIRST AND FOREMOST...HAD A FEW GOOD THUNDERSTORMS EARLY ON PROMPTING
A FEW WARNINGS WITH INITIAL CONVECTION THAT DEVELOPED EAST OF M-33
(COURTESY OF DIFFERENTIAL HEATING BOUNDARY AND ENHANCED CONVERGENCE
ALONG MARINE LAYER). HOWEVER...OVERALL INSTABILITY HAS NOT BEEN
ENOUGH TO OVERCOME LACK OF STRONGER WIND FIELDS ALOFT...AND STORMS
AS OF LATE HAVE BEEN PRETTY MUCH HEAVY RAINFALL PRODUCERS. CURRENT
WATCH FOR GLADWIN/ARENAC COUNTIES DOES RUN THROUGH 8 PM...BUT WILL
PROBABLY BE ABLE TO TRIM OUT THOSE COUNTIES AFTER CURRENT BATCH OF
THUNDERSTORMS MOVE THROUGH (AROUND 6 PM OR SO).

THEN...POTENT SHORTWAVE EXPECTED TO CONTINUE INTO THE OHIO VALLEY
TONIGHT CARVING OUT NEGATIVELY TILTED UPPER TROUGH THAT CLOSES OFF
OVER THE GREAT LAKES ON THURSDAY. AS THIS PROCESS UNFOLDS...
ASSOCIATED DEFORMATION/UPWARD QG FORCING FORECAST TO SET UP ACROSS
THE EASTERN HALF OF THE CWA LATER TONIGHT THROUGH THURSDAY MORNING.
AREA OF SHOWERS NOW SLOWLY WORKING UP THROUGH NRN LOWER MICHIGAN MAY
GET HUNG UP ACROSS THE AREA LATER ON AND PERSIST THROUGHOUT MOST OF
THE NIGHTTIME HOURS. WITH THIS MIND...HAVE BUMPED POPS TO LIKELY
ACROSS EASTERN HALF OF THE CWA.

LONGER RANGE (THURSDAY THROUGH NEXT WEDNESDAY)...ANOTHER CLOSED
UPPER LOW IS EXPECTED TO PLAGUE THE AREA THROUGH AT LEAST FRIDAY AND
MOST LIKELY INTO THE BEGINNING OF THE WEEKEND AS WELL. A WARMING
TREND IS THEN EXPECTED NEXT WEEK AS THE TROUGH IS EXPECTED TO
FINALLY RELINQUISH ITS GRIP OVER THE AREA AND ALLOW INCREASING
RIDGING AT THE SURFACE AND ALOFT.

THURSDAY...ELONGATED UPPER LOW SHOWN TO EXTEND ACROSS MUCH OF
EASTERN MICHIGAN INTO NORTHERN OHIO. DEEP MOISTURE LINGERS ACROSS
THE ENTIRE FORECAST AREA WITH MEAN 1000-500 MB RH BETWEEN 85 AND 95
PERCENT. EVEN CONTINUED QG FORCING ACROSS EASTERN ZONES. IN
ADDITION...VERY CHILLY AIR ALOFT WITH 500 MB TEMPERATURES RANGING
FROM -21 C (EAST) TO -25 C (WEST). WITH ALL THESE FACTORS IN MIND
EXPECT AT LEAST SCATTERED COVERAGE OF SHOWERS (POPS MAY EVEN HAVE TO
BE RAISED BY MIDNIGHT SHIFT). MUCH COOLER WITH HIGHS ONLY RANGING
FROM AROUND 50 FAR NORTH TO THE MIDDLE 50S SOUTHEAST.

THURSDAY NIGHT AND FRIDAY...CLOSED UPPER LOW MOVES EVER SO SLOWLY
ACROSS NORTHWESTERN PENNSYLVANIA AND WESTERN NEW YORK STATE. MODELS
ARE FAIRLY CONSISTENT IN WRAPPING PRECIPITATION SOUTHWEST BACK INTO
THE AREA. THEREFORE WILL TAPER POPS FROM LIKELY EAST (70) TO CHANCE
WEST (40). ANOTHER FAIRLY COOL DAY WITH HIGHS IN THE MIDDLE AND
UPPER 50S.

SATURDAY...LINGERING CYCLONIC FLOW AND MOISTURE WILL LEAD TO LOW
CHANCE POPS ACROSS NORTHERN AND EASTERN ZONES. MEANWHILE...SOUTH AND
WEST...IT APPEARS DRY ENOUGH TO ESCAPE WITHOUT ANY POPS. NOT AS
COOL WITH HIGHS IN THE UPPER 50S AND LOWER 60S.

SATURDAY NIGHT...ANOTHER SHORT WAVE MOVING THROUGH THE NORTHWEST
FLOW ALOFT WILL BRING A CHANCE OF SHOWERS TO THE ENTIRE FORECAST
AREA.

SUNDAY...MODELS BRING ONE LAST SHORT WAVE ACROSS WESTERN QUEBEC ON
BUT AT THIS POINT ITS AFFECTS APPEAR TO REMAIN TO OUR EAST. STILL A
PRETTY CHILLY AIRMASS FOR THIS TIME OF THE YEAR WITH 850 MB
TEMPERATURES ONLY BETWEEN -1 AND PLUS 2C (ECMWF A COUPLE DEGREES
COOLER THAN THE GFS TO START OFF THE DAY). SO HIGHS ONLY EXPECTED TO
BE IN THE MIDDLE 50S TO AROUND 60 WITH PARTLY CLOUDY SKIES.

MONDAY AND TUESDAY...RIDGING LOOKS TO FINALLY WIN OUT LEADING TO
PRECIPITATION FREE AND WARMER CONDITIONS. WARM AIR ADVECTION LOOKS
TO INCREASE (ESPECIALLY TUESDAY) BUT MOISTURE DOES NOT APPEAR TO BE
DEEP ENOUGH (ESPECIALLY AT LOW AND MID LEVELS WITH MEAN 1000-500 MB
RH AROUND 40 PERCENT) TO SUPPORT POPS. HIGHS MONDAY ARE EXPECTED TO
BE IN THE 60S WITH UPPER 60S AND LOWER 70S ON TUESDAY.

TUESDAY NIGHT INTO WEDNESDAY...WARM FRONT ASSOCIATED WITH AN
APPROACHING TROUGH PROGRESSING ACROSS THE PLAINS WILL LEAD TO A
CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS WILL BE IN THE LOWER AND
MIDDLE 70S.

MARINE...GALES ARE EXPECTED ACROSS PORTIONS OF THE NEARSHORE AREA
THURSDAY AFTERNOON AND NIGHT DUE TO 30 TO 35 KNOT 950MB WINDS. AT
THIS POINT WILL ISSUE GALES FOR LAKE HURON FROM 5 MILES EAST OF THE
MACKINAC BRIDGE DOWN TO STURGEON POINT DUE TO COASTAL CONVERGENCE.
MEANWHILE...ACROSS THE REMAINDER OF THE MARINE ZONES...INCLUDING
LAKE MICHIGAN AND LAKE SUPERIOR...OVER LAKE STABILITY IS EXPECTED TO
LIMIT WINDS TO SMALL CRAFT STATUS (BUT THIS MAY BE CLOSE).

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...GALE WARNING THROUGH THURSDAY
       NIGHT...THURSDAY...LHZ347-348.

&&
Hazardous weather outlook, May 17, 4:51 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
451 PM EDT WED MAY 17 2006

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-181000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
451 PM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE..THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER AND NORTHWEST LOWER
MICHIGAN THROUGH THIS EVENING. THUNDERSTORMS WILL OCCUR ACROSS
NORTHEAST LOWER MICHIGAN THROUGH THE EVENING. A FEW OF THE STORMS
ACROSS NORTHEAST LOWER MICHIGAN MAY PRODUCE HAIL UP TO ONE INCH IN
DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH...PARTICULARLY SOUTH OF
M-55. SEE ONGOING WATCHES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALES ARE EXPECTED OVER PORTIONS OF THE LAKE HURON NEARSHORE
WATERS...THURSDAY AFTERNOON AND THURSDAY NIGHT. SEE ONGOING WARNINGS
FOR FURTHER DETAILS.

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

KAS/ADAM/AJS

In the hours before

Local storm report, May 17, 11:32 AM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
1132 AM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     LEWISTON                44.88N 84.32W
05/16/2006                   MONTMORENCY        MI   PUBLIC

            APPROXIMATELY ONE HALF DOZEN TREES DOWN.

0715 PM     TSTM WND DMG     MIO                     44.66N 84.13W
05/16/2006                   OSCODA             MI   PUBLIC

            TREES DOWN

0738 PM     TSTM WND DMG     4 NW CLEAR LAKE         44.46N 84.31W
05/16/2006                   OGEMAW             MI   DEPT OF HIGHWAYS

            TREES DOWN NEAR MCGREOGER ROAD.

0743 PM     TSTM WND DMG     CLEAR LAKE              44.42N 84.25W
05/16/2006                   OGEMAW             MI   TRAINED SPOTTER

            TREES DOWN NEAR HORSESHOE LAKE ROAD.

&&

KAS

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:20 PM EDTSevere Thunderstorm WarningAPXAlcona55 min
May 17, 1:59 PM EDTSpecial Marine WarningAPX61 min
May 17, 2:16 PM EDTSevere Thunderstorm WarningAPXAlcona44 min
May 17, 5:28 PM EDTSpecial Marine WarningAPX37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.